Alix in Wonderland

Learning to trust my body again

Scroll down to content

I haven’t been feeling well this week. For the past few days I have had a huge spike in my fatigue. The kind where just taking a shower or putting a load of laundry in the machine leaves me feeling sick and ready for a three-hour nap. I can feel that I am weaker than normal and have been losing my balance and getting spells of dizziness and nausea.

I’ve also been experiencing a new feeling that I can only chalk up to Multiple Sclerosis. It feels like my diaphragm and muscles around my rib cage are squeezing my whole torso like a python. It doesn’t really affect my breathing as much as it is painful. All the muscles wrapping around ribs and back just hurt.

I’ve tried to ignore it and just deal with it, because what else can I do right? There’s no way to tell for sure why I am feeling this way besides the fact that I have Multiple Sclerosis. I’ve heard of the MS Hug and maybe I am experiencing some version of that?

Last night as I was scrolling through Pinterest and I came across a map of the spine and what each part of it controls. Suddenly, I started putting something together. A few weeks ago my MRI came back with a new lesion in C4. When looking at what the nerves in the C4 area of the spine control I found that sure enough, it’s the diaphragm and muscles around the lower rib cage!

I couldn’t believe it! It made so much sense! Before I even knew it my body was telling me something was wrong in a very specific area. I just hadn’t put two and two together. It made me feel good to see that I wasn’t just imagining this pain and discomfort.

It’s such a hard feeling to describe to people and so often I question myself as to whether or not pain/discomfort is MS related or just the normal aches and pains that people feel every day. Then I remember I am a 25 year old woman with an autoimmune disease and and that it SO important to be in tune with what my body is telling me. It’s just hard to know whether something I am feeling is related to MS or not. But I am learning to trust my body again. To listen to her when she is telling me something is wrong. Because looking back, my gut instinct is usually right when it comes to my body.

I am on week two of my Glatiramer acetate injections (which are known to have virtually no side effects besides injection site irritation) so I am skeptical to think that I am feeling this yucky just from that, but again, who knows! 

It’s not always fun. Sure I would love to go out and do something fun with my husband on this beautiful summer night, but instead I will be probably be on the couch with my heating pad, weighted blanket and a good TV show getting the rest my body is begging me for.

So today, even though I am not feeling great, I am choosing to be grateful for those feelings. It means my body is doing what it is supposed to do and telling me what it needs. All I have to do is listen.

-A

 

 

 

 

10 Replies to “Learning to trust my body again”

  1. It sounds like the MS hug, I got it for a few weeks on and off a few years ago, but then never got it again. x Copaxone can cause a feeling of tightening of the chest and shortness of breath though. I originally picked copaxone, but never actually took it (I’m a complete baby with injections), and the nurse said it can sometimes cause those symptoms but it happens very soon after the injection.
    Keep resting and I hope you feel much better soon. 🙂 xxx

    Liked by 1 person

  2. Thank you for your kind words!

    It’s so comforting to hear that someone can relate to what I am feeling! The pain and tightness are pretty consistent throughout the day so I am leaning towards thinking it is the MS hug over the side affect of the Copaxone.

    However, I am keeping a close journal of what I feel right after the injections because of the possibility of those periods of chest tightness/difficulty breathing. I haven’t had one yet (fingers crossed never)! The injections were really intimidating at first but I actually ended up not having too hard of a time with the auto injector!

    Thank you again for reaching out, I hope you are doing well!

    🙂

    Like

  3. This is a phenomenon known as the MS Hug. It happens to many of us regardless of lesions in the spine. I don’t think it is Copaxone related. I took that for about a year. I believe Copaxone can cause you to feel as you do regardless of what others might say. It affected me that way when I was taking it.

    Feel better. It will get better once you get used to it.

    Don’t push the panic button when something strange happens. Know your disease!

    Take care.

    Liked by 1 person

    1. Thank you so much for your response. I really do feel like it is the MS Hug. It’s nice to have a name for it! Makes it a bit less scary when you know what it is/that other have felt the same thing 💕

      Like

  4. I am so sorry you have not been feeling all that great. Honestly, what you were feeling sounds exactly like what the not so sweet MS Hug is. I have had it more times than I can count, so I know how unpleasant it is. Resting is really the only thing you can do. I was on Copaxone for a rather short time and I do not believe it can be the cause of this feeling. Truthfully, the MS Hug is rather common, but it will go away. Try not to worry about it and get LOTS of rest! I hope you feel much better soon!!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: